MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) SYSTEM; INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) SYSTEM; INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number C2IVL3012
Medical Device Problem Codes Entrapment of Device (1212); Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 06/29/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report was returned to shockwave medical, inc.For investigation.The reported device separation was confirmed however, the balloon loss of pressure was unable to be confirmed because the distal portion of the device was not returned.Based on the complaint description, it is possible that when the balloon was retracted back to the proximal lesion, it got entrapped by calcium.During manipulations to unstick the balloon, it ruptured and couldn't be dislodged.The ivl catheter shaft fractured while it was being removed percutaneously from the patient with the other devices.A review of the lot history record (lhr) and test documentation did not show any issues with the manufacturing of the device.The device passed all shockwave medical, inc.Criteria prior to being released for distribution.Shockwave medical, inc.Has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.
 
Event or Problem Description
It was reported that during a percutaneous coronary intervention (pci) procedure, a shockwave c2 coronary lithotripsy (ivl) catheter was used to treat a de novo lesion in the left anterior descending artery (lad).Prior to the start of the pci, a non-compliant (nc) balloon was used to pre-dilate the lesion, however, the balloon ruptured.The physician decided to use a rotoblator to remove the calcium from the target vessel.Following a successful rotoblator procedure, the physician advanced the shockwave c2 coronary lithotripsy (ivl) catheter to the distal lesion.The balloon successfully delivered 30 pulses and then it was retracted back to the proximal lesion.However, the balloon became entrapped by coronary calcium despite several rounds of therapy at the site.The physician attempted to pull back the balloon, pulled double negative and attempted to wire around without success.The balloon was inflated, and it appeared to have deformed as visually observed via angiogram and ivus imaging.The physician continued to manipulate the catheter to remove the stuck balloon at which the balloon ruptured.The physician inserted a percutaneous transluminal angioplasty (pta) balloon next to the ivl balloon to remove it, but the ivl balloon couldn't be dislodged from the left main (lm).The physician used the trapping balloon technique by inserting the trapping balloon catheter inside the guide catheter to withdraw the whole system as a unit.Contrast was injected and it showed that timi1 and timi2 flows were observed.It was reported that the ivl catheter shaft fractured while it was being removed percutaneously and then the surgeon had to cut it leaving the balloon itself lodged in the lm.The patient was transferred to surgery for a coronary artery bypass to remove the remains of the ivl catheter from the lm.The patient is recovering post bypass surgery.

Brand Name
SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) SYSTEM
Common Device Name
INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
8777754846
MDR Report Key17366855
Report Number3015053858-2023-00047
Device Sequence Number6647693
Product Code QMG
UDI-Device Identifier00195451000096
UDI-Public(01)00195451000096(17)241031(10)A221004A
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P200039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2024
Device Model NumberC2IVL3012
Device Catalogue NumberC2IVL3012
Device Lot NumberA221004A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/18/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/29/2023
Initial Report FDA Received Date07/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PTA BALLOON - UNKNOWN BRAND/MANUFACTURER; ROTOBLATOR - UNKNOWN MANUFACTURER; TRAPPING BALLOON CATHETER - UNKNOWN MANUFACTURER
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Life Threatening;
Patient Age79 YR
Patient SexFemale